Alert archive / Ohio / Tornado Warnings in 2023

Tornado Warning 35, NWS Wilmington, OH

August 25, 2023Scioto County, Ohio

NWS Wilmington, OH issued this tornado warning at Aug 25, 2023, 3:49 PM EDT for Scioto County, Ohio. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2023, 3:49 PM EDT (19:49 UTC)
Expired
Aug 25, 2023, 4:15 PM EDT
In force
26 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

County Scioto County, OH

The radar

The Charleston,WV radar (KRLX), 102 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.8 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2023-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3167 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2023-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3167 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
610 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
1.9
Supercell composite
11.3

Open this sounding in Storm Lab

The text

As transmitted.

774 
WFUS51 KILN 251949
TORILN
OHC145-252015-
/O.NEW.KILN.TO.W.0035.230825T1949Z-230825T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Wilmington OH
349 PM EDT Fri Aug 25 2023

The National Weather Service in Wilmington has issued a

* Tornado Warning for...
  Northeastern Scioto County in southwestern Ohio...

* Until 415 PM EDT.
    
* At 349 PM EDT, a severe thunderstorm capable of producing a tornado
  was located near South Webster, moving south at 15 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Wheelersburg, South Webster, and Lyra. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 3876 8266 3875 8267 3875 8270 3870 8270
      3870 8282 3891 8283 3894 8275 3886 8276
      3885 8265
TIME...MOT...LOC 1949Z 345DEG 12KT 3887 8278 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

Hatzos

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this tornado warning went out at Aug 25, 2:07 PM EDT, 1 hour 42 minutes earlier.

Area forecast discussion, Aug 25, 2:07 PM EDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
207 PM EDT Fri Aug 25 2023

.SYNOPSIS...
Hot and humid conditions along with a chance for thunderstorms
will continue today ahead of a cold front moving south through
the area. A disturbance moving through the region will result in
additional chances of thunderstorms overnight into Saturday.
Drier conditions and cooler temperatures will be observed Sunday
into the first part of next week, as high pressure builds into
the Great Lakes.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
East-west cold front continues to sag south this afternoon. Dew
points have been pooling ahead of it which has resulted in very
high heat indices. With these high values expected to continue
for a few more hours, have opted to upgrade many of the southern
counties to an excessive heat warning.

Convective initiation has begun in the lower Scioto Valley and
northeast Kentucky. Given the extremely high instability, some
of these storms may become strong to severe. 18Z ILN sounding
showed capping here, so it is not clear whether activity can get
going further west into the Tri-State and northern Kentucky.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
A few storms may linger into the early evening across the far
south where moderate to strong instability intersects a slow
moving frontal boundary. A storm or two could be strong to
severe with strong/damaging winds being the main threat.

Additional shower/storm chances develop late tonight into
Saturday as disturbance moves thru the Great Lakes and a
secondary cold front pushes into the area.

Lows tonight to range from the upper 60s to lower 70s. Temperatures
close to normal Saturday with highs from 80 north to the upper
80s south.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Surface high pressure builds into the region Saturday night into
Sunday, and will continue to provide dry weather through Monday as
well. Next disturbance moving down the northwesterly flow aloft will
bring a reinforcing cold frontal system on Tuesday. Moisture
appears limited with this system... though can't rule out a few
showers across central OH closest to the mid-level forcing.

Stronger high pressure and well below normal temperatures arrive
behind the cold front on Wednesday and Thursday.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Cold front will continue to move across the TAF sites early in
the period. Chance of storms at any of the terminals looks quite
low at initial issuance. Lingering MVFR visibilities should
improve once the front moves through.

Lingering near surface moisture will allow for mist/fog to
develop, mainly after 06Z, resulting in visibility restrictions.
Some showers and storms could push through the Cincinnati area
towards 12Z. There is a signal that MVFR ceilings may also form
across part of the area at that time.

OUTLOOK...No significant weather expected.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Heat Advisory until 8 PM EDT this evening for OHZ060>063-073-
     074-082-088.
     Excessive Heat Warning until 8 PM EDT this evening for
     OHZ070>072-077>081.
KY...Heat Advisory until 8 PM EDT this evening for KYZ100.
     Excessive Heat Warning until 8 PM EDT this evening for
     KYZ089>099.
IN...Heat Advisory until 8 PM EDT this evening for INZ050-058-059.
     Excessive Heat Warning until 8 PM EDT this evening for INZ066-
     073>075-080.

&&

SYNOPSIS...AR
NEAR TERM...
SHORT TERM...AR
LONG TERM...
AVIATION...
Hazardous weather outlook, Aug 25, 2:18 PM EDT, 1 hour 31 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
218 PM EDT Fri Aug 25 2023

OHZ026-034-035-042>046-051>056-064-065-261000-
Hardin-Mercer-Auglaize-Darke-Shelby-Logan-Union OH-Delaware-Miami-
Champaign-Clark-Madison-Franklin OH-Licking-Pickaway-Fairfield-
218 PM EDT Fri Aug 25 2023

This Hazardous Weather Outlook is for Central Ohio and West Central
Ohio.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ066-073>075-080-KYZ089>099-OHZ070>072-077>081-261000-
Franklin IN-Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-
Kenton-Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Butler-
Warren-Clinton-Hamilton-Clermont-Brown-Highland-Adams-
218 PM EDT Fri Aug 25 2023

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for Southeast Indiana, Northern
Kentucky, South Central Ohio and Southwest Ohio.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Warning.

In addition, isolated thunderstorms this afternoon and evening may
be capable of producing damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ050-058-059-OHZ060>063-073-074-261000-
Wayne-Fayette IN-Union IN-Preble-Montgomery-Greene-Fayette OH-Ross-
Hocking-
218 PM EDT Fri Aug 25 2023

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for East Central Indiana, Central
Ohio, South Central Ohio and West Central Ohio.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ100-OHZ082-088-261000-
Lewis-Pike-Scioto-
218 PM EDT Fri Aug 25 2023

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for Northeast Kentucky and South
Central Ohio.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

In addition, isolated thunderstorms this afternoon and evening may
be capable of producing damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 25, 3:17 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service Wilmington OH
317 PM EDT Fri Aug 25 2023

KYZ091>093-096-251945-
Boone KY-Pendleton KY-Kenton KY-Campbell KY-
317 PM EDT Fri Aug 25 2023

...A RAPIDLY DEVELOPING THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHERN
KENTON, SOUTHERN CAMPBELL, CENTRAL BOONE AND NORTHWESTERN PENDLETON
COUNTIES THROUGH 345 PM EDT...

At 317 PM EDT, a rapidly developing thunderstorm was located near
Independence, moving southeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects.

Locations impacted include...
Independence, Walton, Claryville, Ryland Heights, Visalia, Atwood,
Richwood, Grants Lick, Aspen Grove, Bank Lick, Morning View, Gubser
Mill, Gardnersville, White Villa, Campbell County Lake, Fiskburg,
Ricedale, Piner, and White Tower.

This includes I-75 in Kentucky between mile markers 174 and 176.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3892 8465 3898 8459 3889 8428 3871 8446
TIME...MOT...LOC 1917Z 310DEG 22KT 3891 8457

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Campbell
Special weather statement, Aug 25, 3:27 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service Wilmington OH
327 PM EDT Fri Aug 25 2023

KYZ100-252000-
Lewis KY-
327 PM EDT Fri Aug 25 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHWESTERN LEWIS
COUNTY THROUGH 400 PM EDT...

At 327 PM EDT, a strong thunderstorm was located 8 miles east of
Foxport, moving southeast at 15 mph.

HAZARD...Wind gusts up to 45 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects.

Locations impacted include...
Head of Grassy, Harris, Petersville, Stricklett, and Emerson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3832 8336 3839 8340 3840 8342 3838 8345
      3840 8348 3840 8350 3841 8351 3841 8353
      3843 8356 3855 8344 3845 8321 3844 8321
      3843 8324 3837 8323 3833 8327 3833 8332
      3832 8333
TIME...MOT...LOC 1927Z 306DEG 11KT 3848 8344

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...45 MPH

Hatzos
Special weather statement, Aug 25, 3:28 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Wilmington OH
328 PM EDT Fri Aug 25 2023

KYZ093-096-097-OHZ078-252000-
Pendleton KY-Campbell KY-Bracken KY-Clermont OH-
328 PM EDT Fri Aug 25 2023

...A RAPIDLY DEVELOPING THUNDERSTORM WILL IMPACT PORTIONS OF
NORTHWESTERN BRACKEN, SOUTHERN CAMPBELL, EASTERN PENDLETON AND SOUTH
CENTRAL CLERMONT COUNTIES THROUGH 400 PM EDT...

At 328 PM EDT, a rapidly developing thunderstorm was located near
Neville, moving southeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects.

Locations impacted include...
Falmouth, Butler, Neville, Chilo, Mount Auburn, Browning Corner,
Woolcutt, Neave, Greenwood, Willow Grove, Bradford, Berlin,
Lenoxburg, Kincaid Lake State Park, Peach Grove, Foster, Catawba,
Johnsville, and Mckinneysburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3875 8442 3888 8429 3874 8405 3858 8422
      3858 8425
TIME...MOT...LOC 1928Z 306DEG 17KT 3874 8426

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Campbell
Special weather statement, Aug 25, 3:42 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Wilmington OH
342 PM EDT Fri Aug 25 2023

OHZ088-252015-
Scioto OH-
342 PM EDT Fri Aug 25 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF EASTERN SCIOTO
COUNTY THROUGH 415 PM EDT...

At 342 PM EDT, a strong thunderstorm was located near South Webster,
moving southeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects.

Locations impacted include...
Wheelersburg, South Webster, Clarktown, Sciotodale, Powellsville,
Portsmouth Regional Airport, Minford, Lyra, and State Route 335 at
State Route 776.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3891 8298 3895 8284 3895 8275 3886 8276
      3885 8265 3876 8266 3875 8267 3875 8270
      3869 8270 3868 8272 3868 8276 3864 8277
TIME...MOT...LOC 1942Z 320DEG 19KT 3889 8278

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Hatzos
Special weather statement, Aug 25, 3:43 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Wilmington OH
343 PM EDT Fri Aug 25 2023

KYZ092-093-096-252015-
Pendleton KY-Kenton KY-Campbell KY-
343 PM EDT Fri Aug 25 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHERN KENTON,
SOUTHERN CAMPBELL AND NORTHWESTERN PENDLETON COUNTIES THROUGH 415 PM
EDT...

At 343 PM EDT, a strong thunderstorm was located near Butler, moving
southeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects.

Locations impacted include...
Claryville, Butler, Visalia, Greenwood, Grants Lick, Aspen Grove,
Morning View, Peach Grove, White Villa, Ivor, Campbell County Lake,
Gene Snyder Airport, and Fiskburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3883 8452 3893 8444 3886 8424 3866 8440
TIME...MOT...LOC 1943Z 305DEG 16KT 3883 8445

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Campbell
Special weather statement, Aug 25, 3:45 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Wilmington OH
345 PM EDT Fri Aug 25 2023

INZ066-073-074-252015-
Franklin IN-Ripley IN-Dearborn IN-
345 PM EDT Fri Aug 25 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHERN FRANKLIN,
NORTHEASTERN RIPLEY AND NORTHWESTERN DEARBORN COUNTIES THROUGH 415 PM
EDT...

At 345 PM EDT, a strong thunderstorm was located over Oldenburg,
moving southeast at 20 mph.

HAZARD...Wind gusts up to 45 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Batesville, Oldenburg, Sunman, St. Leon, Huntersville, Hamburg,
Ballstown, Penntown, Weisburg, Interstate 74 at State Route 101,
Peppertown, Lawrenceville, Saint Peter, and New Alsace.

This includes I-74 in Indiana between mile markers 145 and 164.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3943 8519 3933 8489 3914 8509 3928 8530
      3935 8530
TIME...MOT...LOC 1945Z 312DEG 16KT 3933 8520

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...45 MPH

Hatzos

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 3:16 AM EDTSevere Thunderstorm WarningILNDelaware, Licking59 min
Aug 25, 1:50 PM EDTExcessive Heat WarningILNAdams, Brown, Butler, Clermont, Clinton, Hamilton and 2 more4 hr
Aug 25, 3:42 PM EDTSpecial Weather StatementILNScioto33 min
Aug 25, 3:58 PM EDTTornado WarningILNScioto32 min
Aug 25, 4:09 PM EDTAreal Flood AdvisoryILNScioto118 min
Aug 25, 4:27 PM EDTSpecial Weather StatementILNScioto33 min
Aug 25, 4:27 PM EDTSpecial Weather StatementILNAdams33 min
Aug 25, 4:55 PM EDTSpecial Weather StatementILNScioto35 min
Aug 25, 5:29 PM EDTSpecial Weather StatementILNAdams31 min

Nearby

Tornado Warnings in Ohio, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.